I was on Fosamax years ago for Osteopenia. Bone density exams showed improvement. After being on the drug for over five years studies came out suggesting that taking Fosamax for over five years was not a good idea. My GYN and I decided to take a break. A couple years after that I was struck with a nasty case of Sciatica. NOTHING helped. shots. pills. acupuncture. physical therapy. homeopathy (that demonstrates my desperation). For over a year and a half I was bedridden on powerful pain medication trying to keep up with raising my twins who are both neurologically and developmentally "disabled" (most of the work is navigating the system and fighting bureaucracies. These two people are amazingly bright, talented and have wonderful hearts. The problem is not they; it's... don't get me started). The fifth cortisone shot put me in the hospital--must have hit a nerve or done some other damage. No more cortisone shots for me! I found a different acupuncturist, excellent! She succeeded in eliminating the Sciatica. Somewhere during all this horrendous ordeal, another bone density exam showed deterioration resulting in osteoporosis, mostly the right femur neck. Went back on the Fosamax a bit before the acupuncturist vanquished the Sciatica. When the Sciatica was gone, I was ecstatic for a minute but realized I was still in horrible pain. Different pain. Lower back, hips, waist, spine... honestly I couldn't figure out what kind of pain it was. Bone? Muscle? Joint? All three? Unbearable. We were all stumped. Staggering around with a limp (more like Igor's drag step) screaming with pain when I changed positions in bed. Then there was a new page of information in the refill of my Fosamax. This one with print large enough to read without electron microscope. I doubt if the makers of Fosamax put that page in there voluntarily. It listed common side effects of Fosamax, and right there, #3 was muscle, joint and bone pain, no mention of severity. Further investigation revealed that the pain could indeed be severe. I dropped the Fosamax immediately and I am hoping, hoping that it's this vile drug that knocked me down, exhausted me and nearly wiped out my sense of humour (that would be the last thing to go). It's been a bit over a week now and I'm wondering how long it will take before some effect or lack of effect will make itself obvious. Does anyone know of similar circumstances and the results? Am I fooling myself to hope this might work? I can't live this way any more, but I'm scared to death of surgery. Any comments? Anyone? Please?
Hello. Sounds very difficult for you. I have a few questions for you.
When was that last bone density test? Did they do the spine as well? Have you seen a rheumatologist for this condition? Is it possible that you have something completely different going on in your back? Osteoarthritis or such?
Surgery is scary for just about anyone. I do know people who have had this surgery done when things had become unbearable. They always say later that they ought not to have waited so long. What are the doctors saying for a time table for you?
Whether the Fosamax is the culprit or not doesn't really change what you are experiencing. There are side effects for this drug and any of the drugs that help maintain bone density. These should be carefully monitored by your doctor and periodic bone density tests done to watch for problems. Your GYN may not be as on top of this as a rheumatologist or Osteo doc.
I assume you are taking daily calcium supplements with Vit D3, etc.?
Your story is well heeded and I really hope you will get some good help now. Do you have more questions? Karen
I just took my first pill and my last... Pain in my back so bad I can't get up..Very depressing choosing between broken bones or being too I'll to function
Tobeleh... Did you ever determine if Fosamax was the culprit for your sciatic pain? I'm interested since I believe Fosamax may have contributed to my sciatic attack after taking only two doses (weekly).
I started taking Fosamax on 9/30/2020 and on 10/09/2020 developed a severe case of sciatica. The pain was excruciating and my husband called 911 when I was about to pass out from the pain. I never associated Fosamax as a potential contributor until today when I read the RX side effects paper.
I'm 8 weeks into extremely rough nights (walking on treadmill, stretching exercises, hot baths, hot and cold packs, LED heat therapy, TENS muscle stimulation therapy... lots of tears and prayers... all during the wee hours of the morning). Routinely I see a chiropractor, acupuncture (dry needling therapy), and massage. I'm desperate for my restored health.
I'd love to hear an update to your story to learn from it.
- Fosamax Information for Consumers
- Fosamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fosamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.